August 2, 2013
FDA warns of rare but serious skin reactions associated with acetaminophen use. Serious skin reactions include Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). These skin reactions can be fatal. Reactions can occur at any time during acetaminophen use, including after first-time use. FDA determined the association of acetaminophen use and risk of serious skin reactions after reviewing the FDA Adverse Event Reporting System (FAERS) and case reports in the medical literature. Between 1969 and 2012, 107 cases of serious skin reactions associated with acetaminophen use were identified with 12 cases ending in death. A summary of published case reports can be found in the Data Summary section of the FDA Drug Safety Communication link below. Due to widespread use of acetaminophen and varying usage patterns, it is difficult to determine the frequency of adverse skin reactions associated with acetaminophen, but FDA states it is likely these reactions are rare.
Advise individuals using acetaminophen or acetaminophen-containing products to stop the product if they develop a skin rash or reaction and to seek medical attention right away. Advise individuals to avoid using acetaminophen-containing products if they have a history of serious skin reactions to acetaminophen-containing products.
FDA is requiring manufacturers of acetaminophen-containing prescription products to include a warning that addresses the risk of serious skin reactions in the labeling. In addition, FDA is asking manufacturers of over-the-counter (OTC) acetaminophen-containing products marketed under a new drug application to include this warning on their product labels. Manufacturers of acetaminophen-containing products currently marketed are encouraged to do the same. Skin reaction warnings are already included on the labels of other drugs used to treat fever and pain/body aches (eg, naproxen and ibuprofen).
More details are available at the following links:
- FDA MedWatch Alert
- FDA Consumer Update
- FDA Drug Safety Communication
August 2, 2013; University of Utah, Drug Information Service. Copyright 2013, Drug Information Service, University of Utah, Salt Lake City, UT.